Thunderstorm Wind, Clarke
- When
- May 23, 1:26 PM EST
- Where
- Clarke County, 3.2 mi NNE of Berryville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.190, -77.940
A large tree was blown down blocking Clifton Road.
A warm front crossed the region during the morning hours of May 23rd, placing the area in the warm sector by the afternoon hours. At the same time, surface low pressure tracked across the northern Great Lakes, with an attendant cold front moving into the Ohio Valley by the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A warm front crossed the region during the morning hours of May 23rd, placing the area in the warm sector by the afternoon hours. At the same time, surface low pressure tracked across the northern Great Lakes, with an attendant cold front moving into the Ohio Valley by the evening. A mesoscale convective system (MCS) was ongoing during the morning hours and moved eastward and into the region during the afternoon hours. Out ahead of the MCS, moisture and warmth increased with moderate instability developing. Aloft, wind shear increased throughout the day and became quite substantial by the late afternoon. The MCS entered Virginia by the mid afternoon hours and intensified into a linear feature that produced damaging winds before exiting during the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 23, 9:28 AM EST, 3 hours 58 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1028 AM EDT Thu May 23 2019
.SYNOPSIS...
High pressure will remain offshore through this afternoon and a
cold front will move into the area tonight. This front will
linger nearby through Saturday, likely dissipated by Sunday
before another cold front sinks into the area from the north.
This boundary will stall out across the Mid Atlantic into the
early portion of next week. As a result, unsettled conditions
can be expected during this period.
&&
.NEAR TERM /THROUGH TONIGHT/...
High pressure will remain offshore today and a southerly flow
will continue to usher in warmer and more humid conditions. Max
temps will top off in the mid to upper 80s across most locations
with a few locations possibly approaching 90 degrees. The
increased heat and humidity will lead to an unstable atmosphere.
Latest modified KIAD sounding shows around 1-2KJ/KG of MLCAPE
developing this afternoon, with some locations possibility
reaching over 2KJ/KG. A convective system is also tracking
through the Ohio Valley into western Pennsylvania this morning.
This system will track through our area this afternoon into this
evening. Latest thinking is that this system will weaken as it
approaches late this morning, but re-development is possible
across our area this afternoon into early this evening due to
the increasing instability. Strong deep layer shear combined
with the instability suggests that severe thunderstorms are
possible this afternoon into this evening. Deep layer shear will
most likely be around 40-50 knots. Current thinking is that the
best chance for strong to severe storms will be near and east of
a pressure trough that should set up near the Blue Ridge and
Catcoctin Mountains this afternoon. However, given the strong
shear profiles and relatively favorable mid-level lapse rates,
there is a threat for severe storms across the entire area. Do
think that overall coverage of the severe storms will be
isolated to scattered since the lifting mechanism is relatively
weak. Locally damaging wind gusts and large hail are the primary
threats, but an isolated tornado cannot be ruled out due to the
strong shear profiles.
In preparation for today's potential severe threat, ensure you
and your family have multiple ways to receive warnings and have
a plan and place to take shelter if needed.
Another round of showers and thunderstorms are possible later
this evening ahead of the cold front. Instability will be more
limited, but the shear profiles will be quite strong. Therefore,
an isolated severe storm cannot be ruled out with this activity,
especially across northern Maryland/northern VA/eastern WV.
Activity will diminish overnight as instability continues to
decrease and the cold front drops farther south.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The front will settle over central and southern Virginia on
Friday, as drier air filters over the area on a northwesterly
breeze. Highs will still reach the upper 70s to low 80s, but
with dewpoints dropping back into the 50s, a pleasant Friday is
in store. Transient high pressure will cross the area Friday
night, moving offshore on Saturday. This will bring a return
flow to the area once again, with temperatures and dewpoints
increasing once again. The frontal boundary will start to lift
northward as a warm front, kinking across the Appalachians. As
such, afternoon showers and isolated thunderstorms will be
possible on Saturday over the higher terrain. Dry conditions in
store Saturday night with temperatures remaining mild well into
the 60s.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Bermuda high will dominate the weather Sunday, resulting in a flow
of very warm to borderline hot and humid air northward across our
region. However, a cold front sliding southeastward will set the
stage for some late day convection. Latest GFS and EC both drop the
front southward across the region for Memorial Day, with more
clouds, cooler air and perhaps a shower or two expected. Wave of low
pressure then rides northward across the Great Lakes on Tuesday,
pulling the cold front back north as a warm front. Bermuda high
influence should return after the warm front passes Tuesday, and
continue through Wednesday at least, resulting in more very warm and
humid weather. A stray shower or t-storm couldn't be ruled out
either day, with highest risk in the mountains, but the odds would
be low.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Predominate VFR conditions at the terminals through midday,
with the threat for showers and storms this afternoon and
evening. Some storms may be severe, with damaging wind gusts
being the primary threat, however large hail and an isolated
tornado is also possible. Convection will wane overnight with
VFR conditions returning overnight.
Drier conditions and northerly breezes are expected Friday and
Friday night, with VFR conditions winning out. Afternoon
showers/storms on Saturday could impact MRB with an episode of
sub VFR VIS/CIGs, but all other terminals will remain in VFR
under a light southerly flow.
Thunderstorms may impact the terminals Sunday afternoon/evening as a
cold front slides southward. Low clouds could impact the terminals
Monday behind the front.
&&
.MARINE...
SCA conditions will exist over the waters through this evening
as southerly flow increases and mixing is favorable ahead of an
approaching cold front. Showers and thunderstorms will cross the
waters this afternoon and evening, with some severe storms
bringing the potential for damaging wind gusts. Timeframe for
this activity will be between 4-8pm, but another round of
thunderstorms are possible late this evening, especially across
the northern Bay. Activity will wind down overnight. A cold
front will cross the waters overnight, settling to the south on
Friday. SCA conditions are expected on Friday under a gusty
northwest flow. Winds turn light Friday night as high pressure
traverses the region.
Southerly winds increase on Saturday afternoon, bringing the
potential for SCA conditions once again. Special Marine
Warnings may be needed Sunday as thunderstorms develop in the
vicinity. Small Craft Advisories may be needed Sunday and Monday
as a cold front crosses the region.
&&
.TIDES/COASTAL FLOODING...
The southerly flow has caused elevated anomalies, and that will
continue through this evening. Minor flooding is possible, but
confidence is too low for an advisory at this point, since the
flow will turn just west of south. The flow will turn toward
the west overnight and northwest Friday, causing anomalies to
decrease.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ531>534-
537-539>541-543.
Small Craft Advisory from 7 AM to 8 PM EDT Friday for
ANZ530>543.
Small Craft Advisory until midnight EDT tonight for ANZ530-535-
536-538-542.
&&
SYNOPSIS...BKF
NEAR TERM...BJL/BKF
SHORT TERM...BKF
LONG TERM...RCM
AVIATION...BJL/BKF/RCM
MARINE...BJL/BKF/RCM
TIDES/COASTAL FLOODING...BJLHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 104 PM EDT Thu May 23 2019 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-241000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 104 PM EDT Thu May 23 2019 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect until 8 pm this evening. Isolated to scattered severe thunderstorms are possible this afternoon and evening. Locally damaging winds and large hail are the primary threats, but an isolated tornado cannot be ruled out as well. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-241000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 104 PM EDT Thu May 23 2019 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect until 8 PM this evening for portions of northern and central Virginia, central Maryland, and the eastern Panhandle of West Virginia. Isolated to scattered severe thunderstorms are possible this afternoon and evening. Locally damaging winds and large hail are the primary threats, but an isolated tornado cannot be ruled out as well. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
The Sterling radar (KLWX), 46 km away, was scanning. The volume nearest the first event began at 18:27 UTC.
41 thunderstorm wind. Local standard time, as filed.
A large tree was blown down blocking Clifton Road.
A large tree was blown down blocking River Road at Old Ferry Lane.
A large tree was blown down west of Front Royal.
A few trees were blown down along River Road.
Several trees were blown down along Dry Run Road.
Several trees were blown down near the Washington and Old Dominion Trail.
Four trees were blown down in the northern part of Fauquier County near The Plains.
Multiple trees were reported down along Richmond Road, Aaron Mountain Road, Forest Grove Road, and Rudasill Mill Road.
Several trees were blown down along Greenville Drive.
Several trees were blown down near the intersection of Rogue Forest Lane and Red House Road.
Numerous trees and branches were blown down in the South Riding and Stone Ridge communities.
A tree was blown down blocking one lane of traffic along Hebron Valley Road.
A tree was blown down on West Hoover Road.
Several trees were blown down along Lee Highway at Featherbed Lane. Several trees were also blown down at the intersection of Sanders Lane and Sudley Road.
Two trees were blown down near Dyke and Amicus.
Several trees were blown down along Ashland Avenue.
Several trees and power poles were blown down near Alliance Drive and West Ox Road. Tree damage was also reported along Walney Road.
Metal panels were blown off the roof of the Udvar-Hazy Center.
A tree was blown down near Franklin Farm Road near Tranquility Lane. A few trees were blown down on Middle Ridge Road at Mount Royal Lane. Several trees and power poles were also blown down near Shirley Gate Road and Lee Highway.
A few trees were blown down on Shirley Gate Court at Shirley Gate Road.
A tree was blown down near the intersection of US-29 and Dairy Road.
Several trees and power poles were blown down near the intersection of Vale Road and Hunter Mill Road.
A few trees were blown down on Bushman Drive and Valentino Drive. Multiple trees were snapped off behind a residence on Hill Road. Numerous trees were also reported blown down in Clearfield and Oakledge.
Several trees were blown down on Chain Bridge Road near Warwick Avenue and Stafford Drive near Ranger Road.
Two trees were blown down in the vicinity of US-15 and Oak Park Road.
Several trees and power poles were blown down near the intersection of Woodhill Place and Morningside Drive.
A tree was uprooted and many large branches were snapped.
A tree was blown down on the Old Blue Ridge Turnpike.
Several trees and wires were blown down near the intersection of Jackson Avenue and Summerfield Road.
A large tree was blown down along Summerfield Road blocking traffic. Numerous trees and power poles were also snapped in the vicinity of Woodley Place.
Several trees were blown down onto roads near Joplin Road and Aden Road near Independent Hill.
Several trees and power poles were blown down near the intersection of Huntsman Boulevard and Sydenstricker Road, as well as with Beachway Lane. Several additional trees and power poles were also blown down near the intersection of the Fairfax County Parkway and Huntsman Boulevard.
Three trees were blown down in the Rapidan area.
Several trees and power poles were blown down near the intersection of Cedarwood Lane and Spring Terrace. Several trees and power poles were also blown down near the intersection of Arlington Boulevard and Aspen Lane. Several trees and power powers were blown down near the intersection of Carlin Spring Road and Columbia Pike.
Three trees were blown down in the southern part of Fauquier County.
A tree was blown down onto a car at the intersection of North Kennebec Street and 11th Road.
A wind gust of 59 knots (68 mph) was measured at Washington National Airport.
Six trees were blown down in the Aquia Harbour community.
Several trees and power lines were blown down on Decatur Road between Aquia Harbour and Widewater.
A tree was blown down near the intersection of Indiantown and Caledon Roads.
A tree was blown down near the fire station near Dahlgren.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825959, 825962, 825960, 825961, 825964, 825963, 825965, 825967, 825968, 825969, 825970, 825971, 825972, 825974, 825975, 825976, 825979, 825980, 825981, 826002, 825982, 825983, 825987, 825984, 825986, 825988, 825991, 825993, 825994, 826011, 826014, 826000, 826008, 826010, 826012, 826013, 826021, 826015, 826016, 826017, and more.